After drinking 'pure' toddy, 70 get 'withdrawal symptoms'

After drinking ‘pure’ toddy, 70 get ‘withdrawal symptoms’
NIZAMABAD: About 70 people addicted to adulterated toddy fell ill reportedly due to ‘withdrawal symptoms’ in Nizamabad district late on Saturday night. They were admitted to government general hospital in Nizamabad on Sunday after their condition worsened. Following a stern warning by excise officials, local toddy shop owners had allegedly stopped adulteration.

They have been selling “unadulterated” toddy for about a week now. People, who had been accustomed to the adulterated version, began showing withdrawal symptoms after consuming the supposed ‘pure toddy’.

According to local doctors, the villagers had developed addiction to dangerous chemicals like diazepam and alprazolam, which are mixed in toddy to increase the intoxication level. They began showing withdrawal symptoms after consuming toddy without these chemical intoxicants.

Most of the people admitted in Nizamabad hospital hail from Varni, Banswada, Nizamabad rural, Makloor and Kotagiri mandals. They complained of severe pain in the stomach and tremors in hands and legs. One of the victims, M Satyam of Banswada, claimed that local traders stopped selling adulterated toddy following excise raids recently. “Our problem may be due to the absence of adulterants in the toddy,” he pointed out.

Nizamabad medical and health officer Dr Venkat said the victims are responding to treatment.

“We have put them on drip for hydration. Doctors are treating them symptomatically,” he said. While on Saturday only 20 cases were reported, about 50 more people were hospitalised on Sunday. Dr Venkat said it will take about four days for the patients to become normal. District collector Yogitha Rana directed the hospital administration to take preventive measures in the villages as more patients may report in the coming days.

 

Leave a Reply

Leave a Reply

Your email address will not be published. Required fields are marked *